Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Nardil Nightmare - very very long ace

Posted by Phoenix1 on June 7, 2008, at 17:19:52

In reply to Re: Nardil Nightmare - very very long Phoenix1, posted by ace on June 7, 2008, at 0:51:02

Hi ace, thanks for responding.

> > Everything went smoothly until my supply of Nardil ran out in March or April due to the manufacturers ineptitude.
>
> What manafacturer?

ERFA Canada. I believe they import Nardil from a manufacturer in Belgium.

> I was forced to switch to parnate for 2 days rather than suffer withdrawal from stopping 90mg Nardil cold turkey. NOTE: this is technically a no-no, but is infrequently done by pdocs under close medical supervision)
>
> I have does this myself before. This DOES NOT lesson or stop any Nardil withdrawal, I feel (in most cases). Actually it can make things more confusing and problematic. I see their is a logic in doing this, but it is not simply like swapping to different 'versions' of Nardil- Nardil and Parnate have many pharmacological differences. That being said, we are all different, and I know this has worked for some...
>
> I would NEVER EVER advice abrupt cessation of Nardil 90mg. When I (unfortunately) went of it briefly in the past, I titrated down at a fast rate....The nightmares were particularlt bothersome, in addition to a few other symptoms.
> >
> > It was when I restarted the Nardil that problems began. For two weeks, i put up with severe orthostatic hypotension. When I began fully fainting, my pdoc got worried and pulled me off the nardil very quickly (over 4 days)
>
> How soon did you restart the Nardil?

I restarted the Nardil about 10 days after stopping I think.

>The OH s/effect doesn't suprise me at all. I'm sure you got others too. These drugs are not lollies- they interfere with many organs of the body- not just the brain....starting/stopping/changing doses...all this contributes to a state of overall unequilibrium. How old is your doc? I assume it was soley his decision to make these quick changes? I am not saying he is bad, their is rationale behind what he was trying I feel....but I think it may have been possible to do things in a slightly more expedient way...which avoided certain problems....
>

pdoc is young, late 30's or early 40's. Had not prescribed a MAOI since his residency when he agreed to let me try Nardil

I can't say it was solely his decision. I had a choice between discontinuing Nardil 90mg, almost cold turkey or switching to Parnate. I opted for the latter as at that point I didn't know how long Nardil would be unavailable for, and I was worried about the consequences of a quick withdrawal.

> > The night after my first Nardil free day, I woke up blind, confused, with right sided paralysis, and with a 10/10 headache. I went by ambulance to the ER. To make a long story short, I was diagnosed with something called PRES (http://en.wikipedia.org/wiki/Posterior_reversible_encephalopathy_syndrome
> > This was caused by too frequent and rapid fluctuations in BP in my brain, th clincher being the Nardil discontinuation.
>
> I would say this is very much the case, as exemplified by more aforementioned comments. The PRES does suprise, I have never heard from anyone getting this from MAOI type toxicity (due to sporadic changes in dose/MAOI-type)
>

I found one reference to PRES in a young MAOI patient, but that person used a weight loss supplement that contained ephedrine and caffeine concomitantly with phenelzine.

> I assume the diagnosis was confirmed via both CT and MRI findings????? Not to be subrised, the actual pathophysiological of this syndrome is unknown- however, and this is based on what I have read only, it usually abates within 2 days- that is, as long as treatment is prompt, when diagnosed.
>

CT and CT-A w/ contrast were negative. They were repeated a week later and were still negative. (2 different hospitals. The firt one discharged me after a day with a wrong diagnosis of conversion disorder. I went right to the second hospital for a second opinion.) Apparently the cerebral edema associated with PRES is not always visible by CT.

An MRI on ~ day 20 confirmed PRES. There was occipital/cerebellum and parietal lobe involvement. MRA showed suspected cerebral vasoconstriction This is how long one has to wait for an MRI in Canada if there isn't a dire, life-threatening condition suspected.

After diagnosis, so much time had transpired that the damage was done, and there was no treatment to give other than reinstating an antihypertensive, as my BP was slightly high.

>> I spent two weeks on the neuro ward, and I am left with partial cortical blindness, and confusion over spatial tasks.

> How long have since you left the ward?

I'm at about 8 weeks from initial symptoms now.


> Your brain certainly has suffered due to your previous MAOI experiences. I will not blab about the past, EXCEPT to say that I believe you were under clinical advise when making the decisions which ultimately lead to PRES. Hence, I would advise starting Nardil again.
>

Unforyunately, the odds are stacked against me, as both the neurologist, and consulting mood disorder specialist have advised my pdoc not to restart Nardil unless all other options are explored. So I have to go back on a TCA (Clomipramine) plus Lyrica for anxiety to begin with. I think it's a recipe for failure, and for some really unpleasant side effects and I'm not looking forward to it.

My other option is to switch pdocs, but the specialist's advice will just follow me wherever I go, so I'm not too optimistic about that either.

>That being the case, I would reccomend that this starts after the cessation of your PRES symptoms.
>

It's hard to know what symptoms are permanent. At the eight week mark, it seems that MOST people with PRES are back to baseline. I definitely am not. I still have large blind spots, confusion, and frequent headaches.

> Also, when you start Nardil again, it could take MORE time to set in due to aforementioned circumstances. It could take up to 12 weeks. I see no reason why it would NOT kick in but.
>

If I ever get the chance to try Nardil again, I am totally willing to be patient and wait that long for a response.

> I see how you can feel bleak- I feel for you here. Is it possible to start on a drug which is not contraindicated with Nardil, then add Nardil once PRES syndromes have dissipated? For instance Remeron, Xanax, a low dose atypical?? (Actually Remeron IS contraindicated- no reason for it though)
>

It seems that all the standard AD's are contraindicated with Nardil. Remeron failed to work for me in the past. My pdoc won't treat me with an effective dose of any anti-anxiety med because he is worried that it will be additive to the cognitive impairment I already have from PRES. For example, I'm currently on Lyrica, 25mg TID. This is a totally useless, sub-clinical dose, and doesn't help me in the least, but he won't increase it apparently. Before that, I was on Ativan 0.5mg BID. For me, there was no effect whatsoever, but pdoc wouldn't increase it.


> I really helped this hope mate, in some way. I wish I could do more somehow.

Thanks Ace, it actually did help a lot. I'm glad to know that you think re-starting Nardil is a viable option. To me, this gives me some hope in finding a pdoc who will see this too.

I completely agree with what you have to say about Nardil. It's a great AD and anti-anxiety med, and the side-effects aren't nearly as bad as many docs say. For many people with previous treatment failures, I think the MAOIs are an excellent option. Given the chance, I would go back on Nardil in a heartbeat. For me, the benefits just far outweigh the risks.

Phoenix


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Phoenix1 thread:830220
URL: http://www.dr-bob.org/babble/20080606/msgs/833515.html